Thunderstorm Wind, Dorchester
- When
- May 12, 8:25 PM EST
- Where
- Dorchester County, 0.69 mi N of Hurlock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.640, -75.870
Trees were downed.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 12, 7:40 PM EST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 840 PM EDT Sat May 12 2018 .SYNOPSIS... A frontal boundary settles back south as a backdoor cold front late tonight and Sunday, then lingers over the Delmarva on Monday into Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 830 pm EDT Saturday Latest analysis indicates sfc low pressure in the vicinity of the northern Chesapeake Bay region, with a frontal boundary acting as additional focus for strong convection across much of MD/DE/far northern VA. Effective bulk shear values is on the order of 45-55 kt where the storms are located per latest SPS mesoanalysis. High res guidance suggests some weakening of this shear over the next few hrs with loss of daytime heating, which would suggest some weakening of storms as they move into mainly our lower MD shore counties after 9 pm. While there is the potential for a severe tstm warning or two in the lower MD eastern shore before the front moves through, have coordinated with SPC to not issue a new Severe Tstm Watch to cover this small region. Forecast has been updated to fine tune the timing of storms into the NE sections of the CWA, mainly from a little after 9pm through midnight and PoPs in this area are 60-70%. Have PoPs tapering to 20-40% further south (did raise this slightly as some members of the high res models do show storms making headway into portions of central VA to the NE of metro Richmond). Strong capping should win out over the remainder of the CWA and will maintain a dry forecast for this area. A second round of convection is possible well after midnight tonight into early Sunday morning across the far north into the eastern shore as the next area of convection currently over northern IL/IN/NW Ohio moves along the front and weakens. However, much of the guidance suggests an increase in convective activity as residual outflow from these storms moves into MD and Northern VA. Expect this activity to continue to be just north of the frontal boundary which by morning will moved southward to perhaps as far as the Northern Neck. As such, will keep the 20-40% PoPs after about 09Z early Sun morning for the Northern Neck and points north. Lows tonight will range from the mid-upper 60s south of the front to upper 50s/lower 60s along the eastern shore where winds will stay NE behind the backdoor front. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... As of 300 pm EDT Saturday The aforementioned front should have dropped down to near or just north of the I-64 corridor by early Sunday morning, and should remain stationary through the day. North of the front, temps will remain on the cool side with readings only in the 70s, while south of the front will remain capped but very warm with temps once again in the upper 80s/lower 90s. Tricky precipitation forecast for Sunday afternoon with the front nearby but no obvious upper level trigger for shower/thunderstorm development. There is a hint of a short wave from potential convective development upstream in Iowa and Illinois later tonight which may move toward the northern part of the area Sunday afternoon. In fact, the NAM and GFS both suggest some subtle height falls tomorrow afternoon across the northern part of the forecast area. These height falls, combined with any convective outflow from upstream convection may help to allow for widely scattered to isolated showers/storms north of the boundary. Could not rule out a strong to severe wind gust or two with any storm across the northern tier Sunday afternoon due to an increased mid level flow of around 35-40 kt in the afternoon. In fact, after coordination with SPC, the marginal risk for Sunday has been expanded eastward for points north and west of Richmond. Overall, will maintain similar PoPs to previous forecasts for Sunday afternoon and evening. Another challenging forecast for Monday as well with the front expected to move slowly northward again. The GFS and NAM depict a slightly stronger convectively induced short wave moving through the westerly flow in the afternoon and slightly cooler temps aloft leading to less capping. All of this should allow for convective activity to develop in the afternoon despite much of the area being in the warm sector. Again, could not rule out a few strong to severe wind gusts with any thunderstorm Monday afternoon with relatively steep low level lapse rates and DCAPE values of over 1000 J/KG. SPC has much of the area north of the VA/NC border in marginal risk for Monday. Highs Monday should remain in the upper 80s/lower 90s across much of VA/NE NC but the eastern shore of VA/MD may stay in the 70s lower 80s as this region will still be north of the frontal zone. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 300 PM EDT Saturday... Southerly flow will continue to be the main player in the extended period, with warm and humid conditions expected. Models suggest that a developing low pressure system over the SE U.S. will be an efficient provider of moisture through much of the week. Tuesday looks to start off on the drier side, but the afternoon/evening could bring a chance for showers and a rumble of thunder, especially in our southern and western counties. Wednesday through Saturday... widely scattered showers and a few thunderstorms are a good bet, especially as the aforementioned low pressure system moves north, closer in proximity to our area. The GFS/Euro/Canadian are all in agreement with this general idea. Severe weather is not anticipated at this time, but heavier pockets of rainfall are possible. Temperatures on Tuesday will be quite warm, hovering near 90 degrees. As rain becomes a bigger factor mid-week, afternoon highs will likely be several degrees cooler. The low to middle 80s for high temperatures should cover the rest of the extended forecast, Wednesday through Saturday. Due to increased moisture and cloud cover, overnight lows will remain muggy, mainly in the upper 60s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 800 PM EDT Saturday... VFR conditions across much of the CWA at this time but expecting conditions to gradually deteriorate for SBY as a front slowly pushes south and strong showers and thunderstorms are expected to affect the area from around 02Z to 05Z. Storms may be very strong with heavy rain, hail, and strong wind. The front will push farther south maybe to the lower Va Eastern Shore tonight and then become stationary. Behind the front, conditions will deteriorate to MVFR/IFR due to NE flow combined with moisture rich low levels. The backdoor front may reach ORF and PHF by morning but weather will likely stay north for the morning period. OUTLOOK... The front will linger over the CWA Sun- Mon w/ onshore winds and probable IFR/LIFR conditions depending on the location of the boundary. There will be the potential for showers/tstms at all sites from Sun aftn into Mon- Tue. && .MARINE... As of 745 PM EDT Saturday... High pressure centered off the coast this evening is resulting in SW flow around 10 kt. A backdoor front dropping south across Eastern Md and Va overnight will be accompanied by strong showers and thunderstorms which may affect the northern Chesapeake Bay and northern coastal waters during the overnight hours. The wind will shift to N and NE behind the front late tonight, with speeds reaching 15kt or more early Sunday morning especially over the middle and northern Bay. Have sped up the timing of the wind shift just a little based on high res guidance, but this will depend on the timing of the front and outflow from any showers or storms late tonight. The latest guidance shifts the wind to E/NE for the entire marine area, but remains strongest (10-15kt) from the Mouth of the Bay nwd. Seas build to 3 ft, mainly N of Cape Charles, with 2-3ft waves in the Mouth of the Bay. Front looks to push as far south as the NC/VA border Sunday, before lifting North of the Monday / Tuesday with the wind becoming SW 10- 15kt. SW flow dominates most of next week with another weak cold front approaching the northern waters late Thursday / Friday. && .CLIMATE... New High temp records were set at Richmond and Norfolk today (Sat) as both sites had a high of 93 F. ECG tied their record high at 90 F, and SBY fell short of the record high. Record Highs Sun 5/13: * RIC 94/2014 * ORF 96/2000 * SBY 94/2000 * ECG 94/2000 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MRD NEAR TERM...LKB/MRD SHORT TERM...MRD LONG TERM...ALB AVIATION...MRD/JEF MARINE...AJZ/JAO CLIMATE...AKQ
Hazardous Weather Outlook National Weather Service Wakefield VA 303 PM EDT Sat May 12 2018 VAZ048-061-062-064-068-069-081>083-089-090-509>522-131915- Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Prince George- Charles City-New Kent-Surry-James City-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 303 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a potential for scattered strong to locally severe storms Sunday afternoon and again on Monday. Thunderstorms may contain damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ075>078-099-131915- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Westmoreland-Richmond-Northumberland-Lancaster-Accomack- 303 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. There is the potential for scattered strong thunderstorms this evening into tonight. Thunderstorms may contain damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060-065>067-079-080-084>088-092-093- 095>098-100-523>525-131915- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg- Lunenburg-Nottoway-Brunswick-Dinwiddie-Gloucester-Middlesex-Mathews- Greensville-Sussex-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson- 303 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are possible on Monday. Some of the storms may be strong with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRD
The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Trees were downed.
Large tree was downed with minor property damage along Norris Twilley Road.
Numerous trees and power lines were downed on Route 50 at the intersection with Bent Pines Road.
Ping pong ball size hail was reported.
Rainfall total of 3.25 inches was measured at Mesonet Station ASTM2, ASSATEAGUE RAWS. Rainfall total of 1.69 inches was measured in one hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759418, 759424, 759428, 759414, 759417.